Alert archive / Colorado / River Flood Warnings in 2008
River Flood Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this river flood warning at Aug 17, 2008, 7:31 AM MDT for Otero County, Colorado. It took effect at Aug 19, 2008, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 17, 2008, 7:31 AM MDT (13:31 UTC)
- In effect from
- Aug 19, 2008, 6:00 AM MDT
- Expired
- Aug 17, 2008, 1:05 PM MDT
- In force
- Issued by
- NWS Pueblo, CO
- Flood severity
- Minor
County Otero County, CO
The river
Written for the forecast point Arkansas River at La Junta (LXHC2).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07123000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS45 KPUB 171331 FLWPUB BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE PUEBLO CO 731 AM MDT SUN AUG 17 2008 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN COLORADO... ARKANSAS RIVER AT LA JUNTA AFFECTING OTERO COUNTY. .RUNOFF FROM THE RECENT HEAVY RAINS OVER THE PAST FEW DAYS HAS CAUSED RIVERS TO SWELL. ADDITIONAL HEAVY RAINS ARE EXPECTED TODAY. HYDROLOGIC FORECAST MODELS INDICATE THAT MINOR FLOOD STAGES WILL BE REACHED BY LATE MONDAY EVENING. SAFETY MESSAGE...STAY AWAY FROM THE BANKS OF RIVERS AND STREAMS. DURING A FLOOD...SATURATED BANKS CAN EASILY BREAK OFF AND FALL INTO POTENTIALLY DEADLY...FAST FLOWING FLOOD WATER. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. THE WEB SITE FOR THE NATIONAL WEATHER SERVICE IN PUEBLO IS WEATHER.GOV/PUEBLO. YOU CAN LINK TO THE HYDROLOGY PAGE BY CLICKING ON THE LIGHT BLUE RIVERS AND LAKES TAB NEAR THE TOP OF THE PAGE. COC089-180131- /O.NEW.KPUB.FL.W.0009.080819T1200Z-080820T0000Z/ /LXHC2.1.ER.080819T1200Z.080819T1200Z.080819T1200Z.UU/ 731 AM MDT SUN AUG 17 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * FLOOD WARNING FOR THE ARKANSAS RIVER AT LA JUNTA. * FROM TUESDAY MORNING TO TUESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 7:15 AM SUNDAY THE STAGE WAS 7.3 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 10.0 FEET. * FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE MIDMORNING TUESDAY. * IMPACT...AT 10.0 FEET...MINOR AGRICULTURAL FLOODING OCCURS. * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 10.0 FEET ON JULY 23 1951. $$
1 follow-up statement
000 WGUS85 KPUB 171905 FLSPUB FLOOD STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 105 PM MDT SUN AUG 17 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN COLORADO... ARKANSAS RIVER AT LA JUNTA AFFECTING OTERO COUNTY. .RUNOFF FROM THE RECENT HEAVY RAINS OVER THE PAST FEW DAYS HAS CAUSED RIVERS TO SWELL. ADDITIONAL HEAVY RAINS ARE EXPECTED TODAY. WHILE THE MINOR FLOODING THREAT HAS ENDED...RIVER LEVELS STILL REMAIN HIGH. PERCAUTIONS SHOULD BE TAKEN FOR ANY OUTDOOR ACTIVITIES NEAR THE RIVER. SAFETY MESSAGE...STAY AWAY FROM THE BANKS OF RIVERS AND STREAMS. DURING A FLOOD...SATURATED BANKS CAN EASILY BREAK OFF AND FALL INTO POTENTIALLY DEADLY...FAST FLOWING FLOOD WATER. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS AND WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. THE WEB SITE FOR THE NATIONAL WEATHER SERVICE IN PUEBLO IS WEATHER.GOV/PUEBLO. YOU CAN LINK TO THE HYDROLOGY PAGE BY CLICKING ON THE LIGHT BLUE RIVERS AND LAKES TAB NEAR THE TOP OF THE PAGE. COC089-171935- /O.CAN.KPUB.FL.W.0009.000000T0000Z-080820T0000Z/ /LXHC2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/ 105 PM MDT SUN AUG 17 2008 THE FLOOD WARNING IS CANCELLED FOR THE ARKANSAS RIVER AT LA JUNTA. * AT 12:15 PM SUNDAY THE STAGE WAS 7.1 FEET. * FLOOD STAGE IS 10.0 FEET. * FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 9.2 FEET MIDMORNING TUESDAY. * IMPACT...AT 9.0 FEET...THE RIVER IS BANKFULL. * FLOOD HISTORY...THIS CREST COMPARES TO A PREVIOUS CREST OF 9.2 FEET ON SEPTEMBER 27 1966. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this river flood warning went out at Aug 17, 4:44 AM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 17, 4:44 AM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 444 AM MDT SUN AUG 17 2008 .SHORT TERM... (TODAY AND TONIGHT) ...ACTIVE WEATHER PATTERN CONTINUES WITH THE POTENTIAL FOR MODERATE TO HEAVY RAIN...ONE OR TWO STRONG TO SEVERE THUNDERSTORMS AROUND CO-NM BORDER...MINOR SNOW ACCUMULATIONS ON THE MOUNTAIN PEAKS...AND CREEKS...STREAMS...AND RIVER ISSUES THROUGH THIS EVENING... CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWED THE OLD CUTOFF LOW SPINNING OVER WESTERN CO. THE CENTRIOD APPEARS TO BE JUST WEST OF ASPEN. SEVERAL AREAS OF PRECIPITATION WERE OCCURRING WITH THIS WEATHER FEATURE. BANDS/AREAS OF SHOWERS AND A FEW THUNDERSTORMS WERE MOVING THROUGH THE EASTERN HALF OF CO WITH THE BULK OF THE MODERATE/HEAVY RAIN ACROSS EASTERN NM AND WESTERN TX IN THE GREATER MIDLEVEL THERMAL/MOISTURE ADVECTION AREA. SUBSIDENCE REGION NOTED ON THE SOUTHWEST SIDE OF THE CLOSED LOW OVER SOUTHWESTERN CO...WHICH MAKES SENSE GIVEN THE DYNAMICS/STRUCTURE OF THE LOW PRESSURE SYSTEM. OBVIOUSLY...AMPLE MOISTURE STILL IN PLACE WITH THIS SYNOPTIC SCALE SYSTEM WITH SURFACE DEW POINTS IN THE 50S ACROSS THE I-25 CORRIDOR AND SOUTHEAST CO PLAINS AND 30S/40S ACROSS THE MOUNTAINS/HIGH VALLEYS. MOUNTAIN PEAKS ARE RELATIVELY COLD...PIKES PEAK SUMMIT WEATHER STATION CURRENTLY HAS 27F AND PROBABLY SNOW AS THESE BANDS OF SHOWERS MOVE THROUGH THE MOUNTAINS. ALL...MOUNTAIN PEAKS ARE PROBABLY SEEING MINOR SNOW ACCUMULATIONS OR GRAUPEL. TODAY...NOT A WHOLE LOT OF CHANGE...EXCEPT FOR THE LOW TO FILL-IN AND WEAKEN. HOWEVER...MOISTURE...INSTABILITY...AND LIFT WILL BE IN PLACE...ESPECIALLY DURING THIS AFTERNOON AND PEAK HEATING. AS TYPICAL WITH THESE SYSTEMS...THE MORE WIDESPREAD SYNOPTIC SCALE DRIVEN PRECIPITATION SHOULD BE ON THE EASTERN SIDE OF THE LOW BACK AROUND TO THE NORTH WITH LIKELY ISOLATED-SCATTERED SHOWERS AND A FEW THUNDERSTORMS DEVELOPING WITHIN THE LOW DURING THE AFTERNOON AND EVENING. POTENTIAL FOR LOCAL MODERATE-HEAVY RAIN CONTINUES ACROSS OUR EASTERN MOUNTAINS AND PLAINS...ESPECIALLY DURING CELL TRAINING EVENTS. WILL MAINTAIN THE CURRENT FLASH FLOOD WATCH GIVEN THE POTENTIAL FOR ADDITIONAL MODERATE-HEAVY RAIN...AN ALREADY SATURATED GROUND...AND CREEKS...STREAMS...AND RIVERS HAVING RELATIVELY HIGHER FLOWS. PLAN TO GO WITH CATEGORICAL POPS/WX ACROSS THE SOUTHEASTERN CO PLAINS GIVEN THE GREATEST IMPLIED SYNOPTIC SCALE ASCENT IS PROJECTED FOR THIS AREA PER Q-G...ISENTROPIC ASCENT...MOISTURE ADVECTION...ETC. WILL CARRYING ISOLATED-SCATTERED POPS FURTHER WEST TOWARDS THE CONTINENTAL DIVIDE. THE MORE PREDOMINANT PRECIPITATION TYPE WILL BE SHOWERS AND A FEW THUNDERSTORMS MIXED WITH THE SHOWERS. SIMILAR TO YESTERDAY...ONE OR TWO THUNDERSTORMS COULD BE STRONG TO SEVERE ALONG THE SOUTHERN AND EASTERN QUADRANTS OF THE LOW PRESSURE SYSTEM...BUT THE SYSTEM WILL BE WEAKENING ALONG WITH THE WIND FLOW ALOFT. HOWEVER...THE 0-6KM BULK SHEAR VALUES WILL BE 25-50KTS FROM THE SAN LUIS VALLEY TO SOUTHERN SANGRE DE CRISTO MOUNTAINS INTO PARTS OF THE ADJACENT SOUTHEASTERN CO PLAINS. SURFACE-BASED CAPES ARE FORECAST TO BE 400-900 J/KG WITH LIFTED INDICES OF 0C TO -4C WITHIN THE EASTERN HALF OF THE LOW PRESSURE SYSTEM. THE GREATER POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ACROSS THE SAN LUIS VALLEY TO SOUTHERN SANGRE DE CRISTO MOUNTAINS TO LAS ANIMAS COUNTY...ESPECIALLY AROUND THE CO-NM BORDER THIS AFTERNOON. COULDNT RULE OUT A BRIEF WEAK TORNADO OR FUNNEL CLOUD GIVEN THE VERTICAL SHEAR...MOISTURE...AND INSTABILITY. 700-500MB LAPSE RATES OF 7-8 C/KM WILL BE JUXTAPOSED WITH 0-6KM BULK SHEARS AROUND 50KTS ACROSS THE SAN LUIS VALLEY...WHICH COULD SUPPORT BRIEF WEAK TORNADOES AND FUNNEL CLOUDS IN THE SAN LUIS VALLEY DURING PEAK HEATING JUST LIKE YESTERDAY. GIVEN THE VERY LOW COVERAGE POTENTIAL FOR SEVERE THUNDERSTORMS...WILL LEAVE THE MENTION OUT OF THE DIGITAL FORECAST...BUT COVER IT IN THE HAZARDOUS WEATHER OUTLOOK AND GRAPHICAL WEATHER STORY. VERY LITTLE TEMPERATURE DIURNAL SWINGS WILL OCCUR AGAIN TODAY WITH TEMPERATURES MUCH BELOW AVERAGE READINGS FOR THE MIDDLE OF AUGUST. TONIGHT...THE UPPER LOW IS FORECAST TO DRIFT EASTWARD AWAY FROM CO WHICH WILL SUGGEST A DECREASE IN POPS/WX...CLEARING SKY...AND VERY COOL TEMPERATURES BY EARLY MONDAY MORNING. METZE .LONG TERM... (MONDAY THROUGH SATURDAY) METEOROLOGICAL ISSUES FOR THE SHORT TERM INCLUDE PRECIPITATION POTENTIAL AND COVERAGE MONDAY AND THEN AMOUNT OF WARM-UP AND DRYING FROM TUESDAY INTO THURSDAY AND IMPACT NEXT PROJECTED FRONT WILL HAVE ON TEMPERATURES AND POPS...ESPECIALLY FROM LATER FRIDAY INTO SATURDAY. CLOSED UPPER LOW(THAT HAS BEEN RESPONSIBLE FOR PRODUCING GENEROUS PRECIPITATION AMOUNTS OVER LARGE PORTIONS OF THE CWFA DURING THE PAST FEW DAYS) IS PROJECTED TO BE OVER FAR SOUTHEASTERN COLORADO AT 12Z MONDAY AND THEN MOVES INTO NORTHWESTERN TEXAS BY 18Z WEDNESDAY BEFORE LIFTING INTO THE MIDWESTERN UNITED STATES BY 12Z FRIDAY AS PREDOMINATELY ZONAL FLOW ALOFT NOTED OVER CWFA. AT THE SURFACE...LEE-SIDE TROUGHING EXPECTED OVER THE EASTERN PLAINS FROM LATER TUESDAY INTO FRIDAY MORNING...THEN FRONT IS PROJECTED TO PUSH INTO THE CWFA FRIDAY BRINGING WITH IT INCREASING PRECIPITATION POTENTIAL AS WELL AS COOLER TEMPERATURES BY NEXT FRIDAY/SATURDAY. SO FOR SENSIBLE WEATHER...WILL PAINT ISOLATED TO SCATTERED POPS ON MONDAY WITH GENERALLY LOW GRADE TO NIL POPS OVER CWFA FROM TUESDAY THROUGH THURSDAY. AS MENTIONED EARLIER...UPSWING IN PRECIPITATION POTENTIAL EXPECTED BY NEXT FRIDAY AND SATURDAY. INCREASING TEMPERATURES ALSO ANTICIPATED FROM MONDAY INTO THURSDAY WITH WARMEST MAXIMUM TEMPERATURES EXPECTED BY NEXT THURSDAY. EXPECT SOME COOLER TEMPERATURES BY LATE WEEK/EARLY NEXT WEEKEND THANKS TO THE FRONTAL PASSAGE. COOLEST MAXIMUM TEMPERATURES OF THE LONG TERM SHOULD BE NOTED ON MONDAY. FINALLY...GRADIENT WINDS PROJECTED TO REMAIN WELL-BEHAVED DURING THE LONG TERM. && .AVIATION... PER SHORT TERM DISCUSSION...WILL WIDESPREAD MVFR-VFR CEILINGS WITH LIFR-IFR CEILINGS AND IFR-MVFR VISIBILITIES IN SHOWERS AND THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAIN ACROSS ALL OF SOUTHERN CO TODAY...AND IMPROVING CLOUD COVER/HEIGHT AND VISIBILITIES TONIGHT. METZE && .PUB WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ072>089-093>099. &&
Hazardous weather outlook, Aug 17, 7:08 AM MDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 708 AM MDT SUN AUG 17 2008 COZ058>089-093>099-181315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 708 AM MDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS MUCH OF CENTRAL...SOUTH CENTRAL...EAST CENTRAL...AND SOUTHEAST COLORADO TODAY THROUGH THIS EVENING. ONE OR TWO STORMS MAY BE STRONG TO SEVERE WITH THE MAIN THUNDERSTORM THREAT BEING HAIL UP TO GOLF BALL SIZE...WIND GUSTS UP TO 50 MPH...A BRIEF WEAK TORNADO OR FUNNEL CLOUD...AND CLOUD TO GROUND LIGHTNING...MAINLY FROM THE SAN LUIS VALLEY TO THE SOUTHERN SANGRE DE CRISTO MOUNTAINS TO LAS ANIMAS COUNTY. LOCALLY HEAVY RAIN WILL...ALSO...BE POSSIBLE WITH AN INCREASED THREAT FOR FLASH FLOODING...AS THE SOIL IS FAIRLY SATURATED...ESPECIALLY ACROSS THE SOUTHEAST QUARTER OF COLORADO. OCCASIONAL SNOW SHOWERS ARE FORECAST FOR THE MOUNTAIN PEAKS TODAY. MINOR SNOW ACCUMULATION WILL BE LIKELY GENERALLY ABOVE 12000 FEET TODAY WITH ACCUMULATIONS UP TO 3 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY WITH ISOLATED MAINLY MOUNTAIN THUNDERSTORMS PROJECTED FROM TUESDAY INTO SATURDAY. THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH THE PERIOD WILL BE HAZARDOUS LIGHTNING...SMALL HAIL...WIND GUSTS TO 40 MPH AT TIMES LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS ALL OF CENTRAL...SOUTH CENTRAL...EAST CENTRAL AND SOUTHEAST COLORADO TODAY THROUGH THIS EVENING.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:38 AM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Aug 17, 12:29 PM MDT | Tornado Warning | PUB | Costilla | 25 min |
| Aug 17, 1:07 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 83 min |
Nearby
River Flood Warnings in Colorado, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.